Acute psychosis complicating induction therapy for acute lymphoblastic leukemia

J Pediatr. 1983 Sep;103(3):477-80. doi: 10.1016/s0022-3476(83)80432-6.

Abstract

Two adolescents with acute lymphoblastic leukemia developed acute psychotic episodes shortly after induction therapy, which included prednisone, was begun. Symptoms included regressive behavior, incontinence, fluctuating levels of activity, and delusions. Both patients regained normal mental status after a number of weeks. Treatment included tapering of steroid dosage, introduction of a highly structured environment, and early use of chlorpromazine. Psychosis persisted beyond discontinuation of steroid therapy, but both patients subsequently received steroids after return of normal mentation, and in neither did psychosis recur.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Acute Disease
  • Adolescent
  • Female
  • Humans
  • Leukemia, Lymphoid / drug therapy*
  • Male
  • Prednisone / adverse effects
  • Psychoses, Substance-Induced / etiology*
  • Psychoses, Substance-Induced / therapy

Substances

  • Prednisone